ADVERTISEMENT
ADVERTISEMENT
nick0930

Tegretol with Dilantin

This is my first time here. I'll try to keep this brief. I'm a white male, 41 y/o. In 2002, I developed a blood clot in my leg and had to be put on coumadin, a blood thinner. In 2005, I began having seizures. I consulted  a neurologist and several medications were used to control them. But I seldom went longer than 6 months without having one. Eventually I ended up taking Tegretol 400 and Lamictal. Then in August '08 I had another one. While hospitalized, the doctors inserted a filter in my aorta so that I could get off of the coumadin (blood thinner) and start taking dilantin. After getting out of the hospital and seeing the neuro, he put me on a regimen of Tegretol 400, 1600 mg a day, and dilantin 300 mg a day. Things went well, as you can imagine, I was very careful about taking my meds. Then last Saturday I had a seizure. I spent two days in ICU, and three days in a room before being released. This hospital was in a city away from my my home, so local neuros were treating me. On my third day there, two of them came in and informed me that they had figured out what happened. They confirmed with me my meds and dosage, then informed me that you can't take tegretol with dilantin. When I expressed my surprise, they both laughed and said "Yeah, that's not a good idea. It can be done, but EVERYTHING has to be exactly perfect for it to work." Then one of them compared it to balancing a drop of water in a cup of oil without letting it touch the sides. Do any of you know anything about this? I'm beginning to think I need a new neuro.  And I'm mad about it. This has cost me a fortune.

But I'd like to know if anyone else has had experience with this or knows anything about it.

Comments

Re: Tegretol with Dilantin

hi, yes the chemistry of both of the drugs is the problem.  they are both based on the sodium ion stabilization.  to little  no good.  to much no good.  some doc do use the combo and with some people it works.  talk to your doc and educate yourself about the meds before you go.  make a list of questions,  get the answers.  the doc may have a good reason for the decision.  if you and the doc can't get on the same page, and have trust,  time for a new doc.  it is okay to ask your neuro for a referal to a new one because the doctor patient relationship is not working.  you can also ask for a referal to an epileptiologist.  a specialized neuro.  i understand the being mad i would be too.  the doc could have talk to you about all the medication ramifications.  hope it helps.  rikk

Re: Tegretol with Dilantin

Thank you very much as well. It's great to be able to get info from people experiencing the same issues. Docs are so careful to not put each other down, sometimes it's hard to know whether or not your doc screwed up. This doc doesn't worry about educating you, he just does a lot of writing, and hands you a prescription. When it doesn't work, he does the same. But, I should have known beter than to put up with it. Just too trusting I guess. But I mean damn, he's a neurologist, you know! LOL. Thanks again.

nick

Re: Tegretol with Dilantin

yes Nick,

actually Dilantin is one of the older meds and it is very sensitive to the meds it is mixed with I was on it for 24 yrs and beliieve it or not ONE of my doctors had me on those two meds and ofcourse I started having sz.....wasnt with that doc long when I found out like you did.  The only thing for me isthat Dilantin was the only med that would control my sz back .   dilantin is another story

:cvargas

Re: Tegretol with Dilantin

I sure do appreciate the response. I'm not exactly sure what I'm going to do yet. Now I'm on dilantin and Keppra. One thing is that I need to get better educated on the whole subject. Thanks very much for responding.

nick

Re: Tegretol with Dilantin

I was on dilantin and tegretol for about 25 years.  I suffered from vertigo so bad that at times I could not walk or see straight.  I went for all tests and they found nothing wrong with me.  It turned out it was the medication causing this. I found out these 2 medications could not be taken together. I was slowly weaned off the 2 and put on lamictal since I was told there were little side effects and much safer to take. I felt fantastic.  Finally no more vertigo, able to think straight, not tired etc.  I thought I found my wonder drug and than all of a sudden I start losing my hair. It all started after taking lamictal.  I will now be going off this and I dont know what medicine to go on.  I have been seizure free for over 10 years but feel safer being on something. By the way, while on dilantin and tegretol I never lost one hair. All these meds have side effects in one way or another.

Re: Tegretol with Dilantin

Dilantin/phenytoin is not a good drug to have alongside another AED.  Among other side-effects, Dilantin raises your metabolic rate causing any second drug to be metabolised faster and thus requiring a higher dosage of the latter to have the same effect as it might have taken alone.  Among the various permutations of drugs I have taken in my lifetime, one was a mix of 400mg/d each of Dilatin and Lamictal (lamotrigine).  Giving up the Dilantiin 'enabled' me to cut down the Lamictal to 200mg/d, where I am now, with my epi now seemingly under control - which is was not with the Dilantin/Lamictal combination.  Inter alia, I am now driving a car, which I could not under the previous regime.

It seems to me that it is only in the last 10-15 years that many doctors have bothered to take note of the degree to which different drugs interact with each other and what effect that might have on the extent and degree of increased side-effects caused thereby.  A rather one-dimensional approach to the condition in my view.

Chris

Filtered HTML

  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Type the characters you see in this picture. (verify using audio)
Type the characters you see in the picture above; if you can't read them, submit the form and a new image will be generated. Not case sensitive.